The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Myopathic Side Effects from Statin Use
Abstract & Commentary
By Michael Rubin, MD, Professor of Clinical Neurology, Weill Cornell Medical College. Dr. Rubin reports no financial relationships relevant to this field of study.
Synopsis: Symptoms of muscle pain and discomfort are common with statin use, but weakness and creatine kinase elevation are unusual.
Source: El-Salem K, et al. Prevalence and risk factors of muscle complications secondary to statins. Muscle Nerve 2011;onlinelibrary.wiley.com/doi/10.1002/mus.22205/pdf.
How frequent are statin-induced adverse side effects and which factors may predispose to their development? At King Abdullah University Hospital, Irbid, Jordan, a prospective comparative study was undertaken to answer these questions, and, over a 12-month period, all patients who received statin therapy were invited to participate. Information was gathered regarding the dose, form, and duration of statin administration; other concomitant medications; as well as symptoms of muscle pain, cramps, stiffness, fatigue, and weakness during or before statin initiation. Creatine kinase levels were measured and all patients underwent neurological examination. Patients were matched with a control group of 85 persons recruited from the General Neurology and Medicine clinics who were not on statins and who presented with minor problems, usually headaches. Statistical analysis was provided using the Statistical Package for Social Sciences software (SPSS, version 11.5, Chicago. Inc), with Chi-square and independent sample t test applied as indicated. Calculation of crude odds ratios and their 95% confidence intervals, logistic regression, and adjusted odds ratios completed the analysis, and P values < 0.05 were considered statistically significant.
Among 345 patients on statins, including pravastatin (Pravachol), fluvastatin (Lescol) and rosuvastatin (Crestor), but most frequently atorvastatin (Lipitor) and simvastatin (Zocor), mean age was 59 years, and 60% were male. Compared to controls, statin patients were more likely to have higher body mass index (BMI), diabetes, and a history of stroke. Muscle symptoms (pain, tenderness, fatigue, stiffness, cramps, and weakness) were reported in 21% vs 5.9% of controls, whereas on examination, weakness, always mild, bilateral, proximal more than distal, and affecting arms and legs, was found in 15% of those who reported muscle symptoms. Creatine kinase levels were elevated in only two patients, both with weakness on examination and only three- to four-fold above normal. Symptoms were statistically more likely to occur in patients who were on statins for > 10 months, had diabetes, a history of stroke, lower BMI, and were age 60 years or older. No correlation with adverse symptomatology was found with respect to gender, statin dose, kidney, liver, cardiovascular, or thyroid disease. Muscle symptoms are more common than usually appreciated following statin administration and certain patient subpopulations appear to be particularly susceptible.
Statin-induced myopathy is thought to result from inhibition of mevalonate synthesis, with consequent depletion of mevalonate metabolites including cholesterol, isoprenoids, and ubiquinone (coenzyme Q10). Cholesterol depletion adversely affects cell membranes, isoprenoid depletion adversely affects intracellular signaling, and ubiquinone deficiency impairs mitochondrial respiratory chain function.1 Genetic factors also play a role, as demonstrated by the PRIMO study where family history was one of the strongest predictors for statin-induced muscle pain.2
What should be done for patients who develop muscle symptoms while on statins? If complaints are tolerable and creatine kinase levels are normal or only mildly elevated (< 5-fold upper limit of normal), statins may be continued at the same or a reduced dose, using the patients' symptoms as the guide to continue or halt therapy. If muscle complaints are tolerable but creatine kinase levels are more than five-fold above the upper limit of normal, or if symptoms are intolerable regardless of creatine kinase levels, it is recommended that statins be discontinued and, following recovery, their use may be carefully reconsidered. Either the same statin at a lower dose or a different statin may be offered. If symptoms recur with multiple statins, alternative-lipid lowering therapy should be initiated.3
1. Fernandez G, et al. Statin myopathy: A common dilemma not reflected in clinical trials. Clev Clin J Med 2011;78:393-403.
2. Bruckert E, et al. Mild to moderate muscular symptoms with high-dosage statin therapy in hyperlipidemic patientsthe PRIMO study. Cardiovasc Drugs Ther 2005;19:403-414.
3. Harper CR, Jacobson TA. Evidence-based management of statin myopathy. Curr Atheroscler Rep 2010;12:322–330.